Advertisement

How does vascular cognitive impairment change one's behavior?

Dr. David A. Merrill, MD
Psychiatrist (Therapist)

The most common behavioral symptoms of vascular cognitive impairment are depression and agitation. Apathy mixed with irritability or an anxiety may also occur. In the worst-case scenarios, there will be psychotic symptoms and frontal symptoms of disinhibition.

Vascular cognitive impairment is also known as vascular dementia related to stroke. It not only causes memory loss but it can change people’s personalities. A docile person can become agitated and aggressive. It depends on what part of the brain the vascular event involves. You can lose cognitive or physical abilities. Certain parts of the brain, if you have a stroke there, you can lose inhibitions. Others affect abilities of self-care, walking and memory. Depending on the part of the brain in which it happens, vascular cognitive impairment can have a variety of manifestations.

Continue Learning about Mental Health

Can You Make Happiness a Habit?
Can You Make Happiness a Habit?
Dan Buettner is a National Geographic Fellow and multiple New York Times bestselling author. He discovered the five places in the world—dubbed “Blue Z...
Read More
How can I find a job if I have a serious mental illness?
World Federation For Mental Health (WFMH)World Federation For Mental Health (WFMH)
Society defines people by their occupation. "What do you do?" is a very common question when you mee...
More Answers
Your Anger Management Menu
Your Anger Management MenuYour Anger Management MenuYour Anger Management MenuYour Anger Management Menu
Believe it or not, your mood is affected by your diet. Try these foods to for steady blood sugar and a better attitude all day long.
Start Slideshow
What Would Be a Good Investment for Advancing Mental Health?
What Would Be a Good Investment for Advancing Mental Health?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.